Side-effects of Tramadol usage
The body will take some time to adjust to the use of this medication. As such, you are likely to feel some level of discomfort when you begin treatment (use of the medication). Side-effects may vary from person to person. Not everyone on the medication will experience all recorded symptoms.
The most common side-effects to be mindful of include:
- Skin issues, such as rash, itchiness or sweating
- Muscle and join aches (or pain) and body weakness
- Abdominal discomforts, such as nausea, vomiting, stomach pain, diarrhoea and constipation
- Heartburn and indigestion
- Mood changes and feelings of discouragement and sadness (depression), agitation or irritability, anxiety (or nervousness) and a general loss of interest or pleasure
- Dry mouth
- Feeling flushed (warm sensations) or unusually cold (including shivering)
- Redness of the face, neck, upper chest or arms
- A runny nose (or stuffiness)
- Sore throat
- General malaise (feeling unwell)
- Loss of appetite
- Concentration problems
Less common side-effects
Many of the below may not require medical intervention and can subside as your body begins to adjust to the medication in the system. It is a good idea to be well aware of these side-effects and inform your doctor if you find them unmanageable, as he or she can assist with either reducing severity or preventing future occurrences altogether.
- Severe headaches
- Severe cough
- Swollen joints
- Changes to weight (gain or loss)
- Confusion or memory loss
- Dizzy spells (falling down) and problems with balance (affecting your ability to walk properly)
- Bloating or abdominal (stomach) fullness
- Increase in blood pressure
- Blurry vision
- Touch sensation abnormalities, including tingling, numbness or weakness (especially in the hands, feet, toes, fingers or facial area)
- Pale or bluish colour in the hands and feet
- Urination difficulties or an increased urge (feeling) to urinate
- Increased heart rate, or a rapid or irregular heartbeat
- Gaseous abdominal discomfort
- Recurrent fever
- Body chills or sweating
- Discomfort or pain in the jaw, neck, back (or lower back), arms, legs, calves or heals
Some side-effects may affect a very small percentage of Tramadol users.
If any of the below are experienced, you must seek medical assistance as soon as possible:
- Chest pain and indigestion
- Blood in urine
- Dark urine
- Convulsions or seizures
- Trembling hands and feet
- Yellowing of the whites of the eyes and skin (jaundice)
- Blisters forming underneath the skin
- Severe cramping and nausea
- Shortness of breath
- Severe skin inflammation (redness and swelling), as well as itching or hives
- Distorted sense of reality (hearing, seeing or feeling things that aren’t there)
- A weak (or absent) pulse in the legs
- Inability to perform routine (daily) tasks
- Serotonin syndrome (a potentially fatal condition that is triggered by too much nerve cell activity) that may result in various symptoms including agitation, dilated pupils, headache, nausea / vomiting, diarrhoea, heavy perspiration, muscle co-ordination issues, twitching, fever, seizures, heart arrhythmia (irregular heartbeat) and unconsciousness.
Signs of overdose
If any of the below symptoms are experienced, you must seek medical care immediately.
- Change (or loss) of consciousness
- Non-responsiveness or a notable decrease in awareness
- Breathing difficulties (including shortness of breath)
- Pinpointed pupils
- Loss of muscle tone
- Severe fatigue or sleepiness (including difficulty waking up)
- An irregular or slow heartbeat
- Fainting or seizures and convulsions
Any sign of overdose must be taken seriously and attended to by a medical professional as soon as possible. If severe, overdose can be life-threatening, as can symptoms associated with misuse of this medication. Abuse of this medication can lead to the body building a tolerance over time (which can be ‘satisfied’ with increased doses). High doses of the medication in the bloodstream can lead to overdose and cause severe complications such as coma or death.
Discontinuation and side-effects
As with the initial stages of treatment, the body requires some time to adjust at the tail end as well. When you discontinue use of Tramadol, it’s not uncommon to experience any of the aforementioned side-effects in varying degrees of intensity.
Before treatment commences, it is a good idea to discuss with your doctor all side-effects to be mindful of for the entire duration of your recommended treatment period. If at any stage during treatment you feel uncomfortable or concerned, it is strongly advisable to consult your doctor as soon as possible. Your doctor will be able to help you better manage your side-effects or alleviate potential problems with medical treatment.
Discontinuation will come with discomfort as the body adjusts to the lack of medication. Taking Tramadol continuously, even for a period of a few weeks, stimulates a tolerance in the body as chemical production is altered. The brain adapts to the presence of the drug, and adjusts chemical production accordingly.
With discontinuation, the brain attempts to self-regulate chemical production which leads to the development of adverse reactions or withdrawal symptoms. Some of which can be similar to those experienced when discontinuing other medications used for antidepressant purposes.
To best manage this, your doctor will likely taper dosages towards the end of your treatment period, effectively reducing risk of severe reactions and discomfort. Sudden discontinuation will ‘shock’ the body’s system and lead to potentially severe side-effects, which can in turn result in serious complications. Serious withdrawal symptoms include panic attacks, hallucinations and severe anxiety.
Tapering will involve a gradual easing off of the medication by reducing doses over time. Withdrawal symptoms which can be experienced include:
- Nausea and vomiting
- Stomach upsets, cramping and diarrhoea
- Loss of appetite or cravings
- Restlessness, agitation, irritability, anxiety, depression or mood swings
- Insomnia or problems with sleeping (including nightmares)
- Blurred vision
- Muscle pain
- Tingling sensations
- Dizzy spells
- Shaking or tremors
- Pins and needle sensations
Withdrawal symptoms can be experienced within a matter of hours following discontinuation of the medication and linger for several weeks. Your doctor will be well aware of the symptoms to be expected during this time and will carefully take into consideration the length of time you have been using the medication. The longer you are on the medication, the more time it may take to effectively and safely ease off the drug. Dosage strength and frequency will also factor in to this.
If tapered off safely, you can expect to experience the onset of general withdrawal symptoms in varied levels of intensity for up to 14 days (2 weeks). Symptoms typically become milder during this period.
It is best that you never try and detox yourself from use of this medication. Symptoms can be quite uncomfortable to experience are can be better controlled and managed through the supervision (monitoring) of a medical professional. In some cases, treatment with the use of other medications may be advised to help manage discomfort.